What Happens When You Overdose?

Written by Chloe Nicosia

The Science of What Happens When You Overdose on Opioids

With close to 66 percent of the 63,600 reported overdose deaths that took place in the United States from opioid abuse in 2016, it’s more important than ever to know what happens when you overdose. From the early signs of drug overdose to what actually takes place inside the body, these indications and facts about overdose can help save your or a loved one’s life.

Learn More: These are the 8 telltale signs of a pill overdose.

First, we will jump right into the early warning signs of an overdose on opioids so that the right actions can be taken if you or someone you care about is currently going through an overdose.

Opioid Overdose Symptoms and Signs

Your first response to seeing these opioid overdose symptoms should be to immediately call emergency services so that life-saving medication can get to the person on time. Do not hesitate to call, even if you fear the possible repercussions. If you have Narcan on hand, then administer it as directed.

These are some of the first signs of drug overdose that people on opioids experience:

  • Drifting in and out of sleep along with a complete loss of consciousness
  • Pupils become constricted (pinpoint)
  • Depressed or shallow breathing, and it may stop entirely
  • The skin becomes pale, cold and the areas around the lips and fingernails become bluish
  • The body becomes limp
  • There is gurgling sounds or choking

If a person is going through the overdose symptoms, then attempt to keep them awake and turn them on their side to avoid choking until emergency services arrive.

What Increases Your Risk of Overdose?

Today, there’s no telling what’s inside an opioid that’s bought illegally. Many are spiked with fentanyl, which is the most potent opioid – as much as one hundred times more potent than morphine. Any person who uses opioids runs the risk of having an overdose, but certain factors increase this risk even more. They are as follows:

  • Taking more than your prescription suggested
  • Combining opioids with other substances such as alcohol
  • Frequent use at high amounts
  • Taking illegally sold opioids, which may be spiked with a cocktail of drugs including fentanyl
  • Being over the age of 65
  • Have prior medical conditions such as sleep apnea
  • Relapse after detox due to drastically lowered tolerance

What Happens When You Overdose on Opioids

We’ve discussed the symptoms that indicate that an overdose is taking place, but what happens when you overdose? The following section outlines the process of an overdose to help you to better understand what actually happens to a person.

The Drug Is Taken

Regardless of whether the individual took an injectable solution, a pill or snorted the substance, the drug travels through the junctions between nerve cells, through the heart and then reaches your lungs. Here the opioid-rich blood mixes with oxygen from the lungs and is sent back to the heart. It then is spread throughout the body, reaching opioid receptors where the drug begins to take effect.

The Start of the Effect

Riding through the blood stream, the opioid molecules reach the brain where it easily passes through the blood-brain barrier. It then enters a part of the brain known as the nucleus accumbens. This is the section of the brain that is your reward center. Here opioids then latch onto GABAergic neurons (GABA).

Part of GABA neurons job is to prevent excessive amounts of dopamine being present at any one time. However, opioid molecules prevent GABA neurons from doing their preventative job, which causes dopamine to overflow. This is ultimately what causes the feelings of euphoria and bliss, which is a more intense experience than the levels that one can achieve naturally.

Slowed Breathing

What happens when you overdose? Even without an overdose, opioids affect important systems in the brain responsible for breathing and sleeping. This part of the brain regulates oxygen and carbon dioxide levels and is in charge of making you breathe without thinking about it. In the case of overdose and subsequent opioid overdose symptoms, the effect that the drug has on this system can be catastrophic, leading to dangerously slowed breathing. Breathing may stop entirely. Of course, lack of oxygen to the brain for just a short time can lead to brain damage and eventually death.

Heart Rate

Your heart is also greatly affected by an overdose. Opioids cause your heart rate to slow due to the effects that the drug has on important neurological signals. Due to the slowed breathing and lack of oxygen, a person’s heart can go into abnormal rhythms. The result of this process can lead to a sudden cardiac arrest.

The Shutting Down of Important Systems

The amount of opioids that can accumulate in the brain in the case of an overdose can be so overwhelming that it starts to affect many important biological systems in the body. The interference that the drug causes begins to stop the correct signals being sent from your brain to major organs.

An individual’s heart and lungs reach a state where they are barely functioning. Due to the lack of oxygen reaching that is now reaching the brain, it starts to take damage – which is often permanent. After just four minutes without proper oxygen flow to your brain, damage starts. Seizures are usually a sign that brain damage has started to occur.

Certain variables can make the situation better, such as a lowered body temperature, which is one of the opioid overdose symptoms. A lowered body temperature can result in less damage to the brain.

Choking and Foaming at the Mouth

In some cases of opioid overdose, a person can experience a pulmonary edema. This is when fluid leaks into the lungs. The result is usually seen as a foaming from the mouth, or a person choking due to the foaming.

One of the effects that opioids have is the suppression of the body’s gag response. The combination of pulmonary edema and improper clearing of the throat through either swallowing or ejecting the fluid can lead to choking. Vomiting is also a concern for the same reason.

Narcan and Treatment

Today, many first responders are required to carry Narcan – an opioid overdose cure. This drug can reverse the effects that an opioid overdose has and has saved many lives. As an IV, it takes just seconds to take effect. If used as a nasal spray, it usually takes a few minutes to work. It works by knocking opioid molecules off the receptors that they are latched onto.

Now that we understand what happens when you overdose, it’s important to realize that one should never have to deal with an overdose on opioids. It is always better to get help from professionals before it reaches such as drastic point.

Treatment starts with a medical detox – which helps to take care of many of the overwhelming withdrawal symptoms that often bar the way to recovery. An addict then goes through various behavioral therapies and alternative treatment programs to get to the bottom of why they abused drugs. With this understanding and change in the way that they respond and think together with relapse prevention skills, a person is able to reach a new plateau in their life that doesn’t involve substance abuse.

Find help for opioid abuse and addiction today by calling Better Addiction Care at 1-800-429-7690.

Sources:

https://www.cdc.gov/drugoverdose/epidemic/index.html

https://www.cdc.gov/drugoverdose/pdf/patients/Preventing-an-Opioid-Overdose-Tip-Card-a.pdf